Ohio, 2008

Damaging Winds in Ohio, May 31, 2008

May 31, 2008 · NWS PBZ · 3 events in 1 county or zone

A slow moving cold front combined with a strong upper level system produced scattered severe thunderstorms across southeast Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland. One severe thunderstorm produced an EF0 tornado in Preston county, West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A slow moving cold front combined with a strong upper level system produced scattered severe thunderstorms across southeast Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland. One severe thunderstorm produced an EF0 tornado in Preston county, West Virginia. Heavy rains also produced some road flooding in Garrett county Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 31, 3:26 AM EST, 1 hour 4 minutes earlier.

Area forecast discussion, May 31, 3:26 AM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
426 AM EDT SAT MAY 31 2008

.SYNOPSIS...
A COLD FRONT WILL PUSH ACROSS THE REGION TODAY BRINGING SHOWERS
AND THUNDERSTORMS. WEAK HIGH PRESSURE WILL BUILD OVER THE REGION
ON SUNDAY AND REDUCE RAIN CHANCES FOR THE START OF THE NEW WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SHORT WAVE TROUGH OVER THE UPPER MS VALLEY WILL MOVE ACROSS THE
GREAT LAKES EARLY THIS MORNING. ASSOCIATED SURFACE LOW WILL PUSH
A COLD FRONT THROUGH OUR FORECAST AREA LATE TODAY. EXPECT SHOWERS
AND THUNDERSTORMS AHEAD OF FRONT TO CONTINUE ADVANCING ON THE AREA
THIS MORNING, WITH MORE DEVELOPMENT NEAR PREFRONTAL TROF THIS AFTERNOON.
KEPT CATEGORICAL AND LIKELY POPS FOR THE ENTIRE DAY WITH CONTINUED
RISK SEVERE UNDER FAVORABLE SHEAR REGIME.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
KEPT CHANCE POPS FOR LINGERING SHOWERS AND STORMS EARLY TONIGHT AS
SYSTEM DEPARTS. LOWER LEVELS WILL DRY OUT CONSIDERABLY LATE
TONIGHT AND SUNDAY...BUT INSTABILITY WILL REMAIN WITH COOLING
ALOFT. SO WILL KEEP SLIGHT CHANCE POPS FOR SHOWERS SUNDAY
AFTERNOON.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
NW FLOW/FLAT RIDGING WILL PREVAIL FOR SUNDAY NIGHT/MONDAY FOR DRY
AND SEASONABLE CONDITIONS. MEDIUM RANGE MODELS ARE NOT SHOWING VERY
GOOD RUN TO RUN CONTINUITY...AND ARE NOT IN AGREEMENT HANDLING THE
FLOW FOR MIDWEEK...WITH THE ECMWF BRINGING A FRONTAL SYSTEM ACROSS
WEDNESDAY...WHILE GFS BRINGS SYSTEMS ACROSS TUESDAY AND THURSDAY.
GIVEN THE ABOVE FACTORS...WILL USE SOME CHANCE OF PRECIP FROM
TUESDAY THROUGH THURSDAY...WITH DRYING FOR FRIDAY. TEMPERATURES WILL
BE NEAR NORMAL DURING THE DAY WITH MILD NIGHTS WITH CLOUD COVER
THROUGH THURSDAY...WITH HIGHS WARMING INTO THE 80S BY THE END OF
THE WEEK.

&&

.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
SCT MVFR CONDS IN SHOWERS AND SCT TSTMS THIS MORNING...OTHERWISE
VFR THIS MORNING. SFC WNDS SW 10-15KTS WITH HIGHER GUSTS NR TSTMS.
THIS AFTN AND EARLY EVENING BETTER CHC FOR TSTMS AS COLD FRONT
DRAWS NEAR AND PASSES THIS EVENING. UNSTABLE ENVIRONMENT COULD
YIELD TSTMS WITH STRONG GUSTY WNDS AND HAIL THIS AFTN AND EARLY
EVENING. SFC WND GUSTS GREATER THAN 40KTS POSSIBLE IN AND NR TSTMS
THIS AFTN AND EARLY EVENING. SFC WNDS VEER TO NW 10-15KTS WITH
FROPA LATE THIS EVENING AND DURING THE EARLY MORNING HOURS OF
SUNDAY.

MAINLY VFR SUNDAY THRU MONDAY NIGHT UNDER HIGH PRESSURE. NEXT CHC
FOR SHOWERS AND DEGRADED CONDS COMES ON TUESDAY WITH A WARM
FRONTAL PASSAGE. ON WEDNESDAY ANOTHER COLD FROPA WITH SCT SHOWERS
AND TSTMS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, May 31, 3:21 AM EST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
421 AM EDT SAT MAY 31 2008

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ013-014-020>023-029>032-
WVZ001>004-012-021>023-010830-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-LAWRENCE-BUTLER-
BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-
421 AM EDT SAT MAY 31 2008

...TORNADO WATCH 399 IN EFFECT UNTIL 11 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ007>009-015-016-WVZ041-010830-
MERCER-VENANGO-FOREST-CLARION-JEFFERSON PA-TUCKER-
421 AM EDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA...WEST
CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, May 31, 1:21 AM EST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
221 AM EDT SAT MAY 31 2008

OHZ039>041-048>050-057>059-068-069-PAZ020-WVZ001-310715-
BEAVER PA-BELMONT OH-CARROLL OH-COLUMBIANA OH-COSHOCTON OH-GUERNSEY
OH-HANCOCK WV-HARRISON OH-JEFFERSON OH-MONROE OH-MUSKINGUM OH-NOBLE
OH-TUSCARAWAS OH-
221 AM EDT SAT MAY 31 2008

...THUNDERSTORMS...

SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE FOLLOWING
COUNTIES...MONROE...NOBLE...COLUMBIANA...MUSKINGUM...BELMONT...GUERNS
EY...HARRISON...COSHOCTON...JEFFERSON...TUSCARAWAS...CARROLL...BEAVER
 AND HANCOCK...

AT 218 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A LARGE AREA OF SHOWERS AND THUNDERSTORMS WITH THE LEADING
EDGE ALONG A LINE EXTENDING FROM 11 MILES NORTH OF LAYLAND TO 30
MILES WEST OF EAST FULTONHAM...MOVING EAST AT 50 MPH.

THE AREA OF SHOWERS AND STORMS WILL CONTINUE TO PROGRESS EASTWARD
THROUGH THE PREDAWN HOURS AND WILL GENERATE RAINFALL AT THE RATE OF
A HALF TO ONE INCH PER HOUR AND MAY PRODUCE SOME WIND GUSTS OF 40 TO
50 MPH.

MOVE TO A SAFE PLACE WHEN THUNDERSTORMS APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

15
Special weather statement, May 31, 2:44 AM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
344 AM EDT SAT MAY 31 2008

OHZ039>041-049-050-057>059-068-069-PAZ020-021-029-031-WVZ001>004-012-
021-310845-
ALLEGHENY PA-BEAVER PA-BELMONT OH-BROOKE WV-CARROLL OH-COLUMBIANA
OH-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-JEFFERSON OH-MARION
WV-MARSHALL WV-MONROE OH-MUSKINGUM OH-NOBLE OH-OHIO WV-TUSCARAWAS
OH-WASHINGTON PA-WETZEL WV-
344 AM EDT SAT MAY 31 2008

...THUNDERSTORMS...

SHOWERS AND THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES
THROUGH 5 AM...
MONROE...NOBLE...COLUMBIANA...MUSKINGUM...BELMONT...GUERNS
EY...HARRISON...JEFFERSON...TUSCARAWAS...CARROLL...WASHINGTON...ALLEG
HENY...BEAVER...GREENE...MARION...WETZEL...MARSHALL...OHIO...BROOKE
AND HANCOCK...

AT 341 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED SHOWERS AND THUNDERSTORMS WITH THE LEADING EDGE ALONG A
LINE EXTENDING FROM 5 MILES SOUTH OF MINERAL CITY TO 7 MILES SOUTH
OF CUMBERLAND...MOVING EAST AT 48 MPH.

STORMS WITHIN THE AREA WILL PRODUCE RAINFALL AT THE RATE OF AN INCH
TO INCH AND A HALF PER HOUR.  THEY MAY ALSO GENERATE SMALL HAIL AND
WIND GUSTS OF 40 TO 45 MPH.

THERE IS ALSO THE CHANCE THAT FURTHER STRENGTHENING WILL OCCUR TO
SEVERE LEVELS.

MOVE TO A SAFE PLACE WHEN THUNDERSTORMS APPROACH AND MONITOR WEATHER
RADIO OR OTHER NEWS MEDIA FOR LATER STATEMENTS OR WARNINGS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

15
Special weather statement, May 31, 4:21 AM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
521 AM EDT SAT MAY 31 2008

OHZ039-040-048>050-057>059-068-PAZ020-021-029-WVZ001>004-311015-
ALLEGHENY PA-BEAVER PA-BELMONT OH-BROOKE WV-CARROLL OH-COSHOCTON
OH-GUERNSEY OH-HANCOCK WV-HARRISON OH-JEFFERSON OH-MARSHALL
WV-MUSKINGUM OH-NOBLE OH-OHIO WV-TUSCARAWAS OH-WASHINGTON PA-
521 AM EDT SAT MAY 31 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
NOBLE...MUSKINGUM...BELMONT...GUERNSEY...HARRISON...COSHOCTON...
JEFFERSON...TUSCARAWAS...CARROLL...WASHINGTON...ALLEGHENY...BEAVER...
MARSHALL...OHIO...BROOKE AND HANCOCK...

AT 517 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES
NORTHEAST OF STONE CREEK TO 3 MILES NORTHWEST OF ZANESVILLE...MOVING
EAST AT 60 MPH.

NO SEVERE REPORTS HAVE BEEN RECEIVED AS OF 515 AM.  HOWEVER...WIND
GUSTS OF AT LEAST 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS AND
ESCALATION TO SEVERE LEVELS WILL REMAIN A POSSIBILITY THIS
MORNING.

MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH AND STAY TUNED TO
NOAA WEATHER RADIO OR OTHER NEWS MEDIA FOR LATER STATEMENTS OR
WARNINGS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM EDT SATURDAY MORNING
FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND SOUTHWESTERN
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

15

The radar

The Cincinnati radar (KILN), 155 km away, was scanning. The volume nearest the first event began at 09:28 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Muskingum

When
May 31, 4:30 AM EST
Where
Muskingum County, 0.29 mi ENE of Mt Sterling
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.951, -82.145

Law enforcement reported trees down in MT. Sterling.

Thunderstorm Wind, Muskingum

When
May 31, 4:35 AM EST
Where
Muskingum County, 0.53 mi E of Zanesville
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
39.950, -82.010

Law enforcement reported trees down in Zanesville.

Thunderstorm Wind, Muskingum

When
May 31, 4:35 AM EST
Where
Muskingum County, 3 mi S of (Zzv)zanesville Muni
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.907, -81.900

Law enforcement reported trees down south of Zanesville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95497, 95498, 95499.